Tornadoes · United States · Kansas · 2007
EF0 tornado, Colony to Welda, Kansas, February 28, 2007
From Colony to Welda, this EF0 tornado ran 1.2 miles across Anderson County on February 28, 2007, touching down at 6:53 PM CST and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 28, 2007
- Touchdown
- 6:53 PM CST (00:53 UTC)
- Lifted
- 6:54 PM CST (00:54 UTC)
- On the ground
- 1 minutes
- Path length
- 1.2 miles (1.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Anderson County
- Touchdown point
- 38.053, -95.421
- Lift-off point
- 38.070, -95.425
- Record number
- 0702281853-01
What the Weather Service recorded
A low pressure system pushed northeastward out of Oklahoma during the afternoon hours the 28th. The warm front extending from the low provided a focus for thunderstorm development. Tornadoes, gusty winds, and large hail were all reported across the Topeka CWA, with the first reports received just after 18:00 CST.
A weak EF-0 tornado touched down briefly in open country producing no damage. It developed from a parent HP-supercell thunderstorm. The path width was around 50 yards and the length was around one mile.
Report relayed from storm chaser to KAKE TV, who transmitted the report to NWS-Topeka. An HP-supercell thunderstorm tracked across southern Anderson Couty the evening of the 28th. The supercell thunderstorm produced a tornado that touched down just east of the city of Colony. |The tornado moved northeast and was on the ground for nearly 9 1/2 miles. It lifted around 5 miles east of Welda. The average width of the tornado was 250 yards. Ultimately, over 40 structures were damaged but remarkably no injuries occurred. Most structures reported minor damage. However, numerous trees were toppled and outbuildings destroyed. Power lines were downed resulting in power loss to a number of southeast Anderson county residents. At least one barn was destroyed and several homes received significant structural damage. Windows were blown out of a number of homes as well as cars. The most significant damage occurred to a large span metal horse arena. This arena had steel girders and concrete footings. It was lifted out of the ground and destroyed. Horsemen in the arena at the time the tornado approached found safety in a small interior room and were uninjured. However, a horse and rider who remained in the arena were both thrown 100 feet into a field. But neither the horse nor the rider was seriously injured. Another horse had a steel pipe driven through its head but was not killed. The resident of this property lost his billfold to the tornadic wind. However, in the clean-up the next day, he found his billfold in a bird's nest nearby. An elderly lady who was very deaf was asleep in her house when it was hit by the tornado. The house received significant damage. But she was unhurt and had no idea what happened until a neighbor found her later and explained her house had been hit. The Garnett police chief was racing south behind the storm in his patrol car and nearly lost control when he came upon 3 to 4 inches of solid ice (hail) on the road. Reports indicated that a large amount of hail had fallen along a parallel path 3 to 5 miles north of the tornado. At one farmstead, a railroad car used as a storage shed was pushed off its foundation and rolled three times along the ground, smashing cattle panels and fences. The tornado was rated EF-1.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Feb 28, 3:25 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Feb 28, 3:25 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CST WED FEB 28 2007 .DISCUSSION... CONCERNS REMAIN SEVERE POTENTIAL EAST CENTRAL LATER TONIGHT AND THEN SNOW FOR OVERNIGHT HOURS. MOSTLY SUNNY SKIES ACROSS OUR AREA TODAY...AND TEMPERATURES HAVE MIXED OUT INTO THE 60S MOST AREAS. UPPER TROF MOVING ACROSS THE ROCKIES ATTM...AND ARE STARTING TO SEE RESPONSE IN SURFACE LOW DEEPENING OVER THE TX PANHANDLE. WHILE SOME DEWPOINTS ALONG AND SOUTH OF INTERSTATE 70 ARE HOLDING IN THE LOWER 40S...DRIER AIR HAS PROGRESSED EASTWARD WITH DEWPOINTS IN THE 30S ACROSS MUCH OF SOUTHERN KS. DEWPOINTS IN THE 40S AND 50S NOT FAR AWAY IN NE OK. SURFACE LOW IS PROGGED TO DEEPEN AND MOVE ACROSS SOUTHERN KANSAS...THEN LIFT INTO NORTHERN MO AND INTO IOWA. INVERTED TROF TO SET UP ACROSS KANSAS THROUGH MIDNIGHT. STILL THINK WE WILL SEE SOME POOLING OF DEWPOINTS ALONG THIS TROF AS IT CONTINUES TO DEVELOP AND DRAW OKLAHOMA DEWPOINTS NORTHWARD. COOLING ALOFT FROM ADVANCING UPPER TROF WILL BRING COOLING OVER OUR CWA AROUND 0Z. AT THAT TIME...THINK CAP WILL WEAKEN ENOUGH TO INITIATE STORMS IN OUR FAR SE CWA...AND TO SUSTAIN ANY CONVECTION WHICH INITIATES FURTHER SOUTHWARD. 06Z RUC IS CLOSE TO CURRENT THINKING WHERE S/SE FLOW WILL DRAW MOISTURE AND STORMS NORTHWARD ALONG I70 CORRIDOR THROUGH THE EVENING...THEN RUN INTO CONVERGENCE IN THE SURFACE TROF AS FRONT PUSHES SOUTHWARD. WITH CAPES UP TO 1200 J/KG...AND 0-6KM SHEAR RUNNING 50 KTS WITH SURFACE BASED CONVECTION...THINK WE WILL SEE SOME SEVERE STORMS BEFORE MIDNIGHT. NEXT CONSIDERATION IS SNOW FROM MIDNIGHT TO NOON THURSDAY. MID LEVEL FREEZING MARK COMES INTO THE WESTERN CWA BY MIDNIGHT...THEN PROGRESSES EASTWARD TOWARD TOP BY 12Z. HAVE SPREAD SNOW AND BLOWING SNOW EASTWARD...WITH A RAIN SNOW MIX AND RAIN OUT AHEAD. THINK WE WILL HAVE SOME LINGERING THUNDER 6-9Z ALONG AND SE OF I35. AS UPPER STORM GATHERS STRENGTH AND SFC LOW DEEPENS...SURFACE WINDS INCREASE TO SUSTAINED 20 MPH WITH HIGHER GUSTS...AND WILL THEREFORE KEEP THE SN/BLSN ADVISORY. WINDOW FOR SNOWFALL IS TIGHT...BUT STRAIGHT CONVERSIONS 10/1 OF QPF TO SNOW SHOULD BRING ADVISORY NUMBERS ACROSS THE NORTHERN COUNTIES. BETTER QVECTOR CONVERGENCE...SATURATED PV...AND TROWAL FEATURES NOT COMING TOGETHER OVER OUR AREA FOR HEAVY SNOW...ALTHOUGH SOME FRONTOGENESIS WILL LIKELY BRING SOME LOCALLY HIGHER AMOUNTS. WILL GO WITH 2-5 IN THE NORTHERN 2 TIERS OF COUNTIES AT THIS TIME. IF SYSTEM SLOWS OR STARTS TO DEEPEN FASTER...WILL NEED TO BE SHIFTED. WINDS WILL REMAIN WESTERLY THURSDAY ACROSS THE CWA AND INCREASE FROM THE WEST/NORTHWEST FRIDAY INTO SATURDAY MORNING. THIS WILL LIKELY KEEP LOWS THURSDAY NIGHT UP FROM WHAT THEY OTHERWISE WOULD BE (ESPECIALLY NORTHERN CWA WHERE SNOWCOVER EXPECTED TO BE DEEPEST) WITH LOWS MAINLY IN THE LOW TO MID 20S. ANOTHER SHORTWAVE LOBE WILL SWING SOUTHEAST ACROSS THE AREA ON THE BACKSIDE OF UPPER LOW STILL OVER THE GREAT LAKES. AS THIS OCCURS...NOT ONLY WILL THE WINDS INCREASE...BUT ALSO THE CHANCE FOR SNOW FLURRIES/VERY LIGHT SNOW NORTH/NORTHEAST CWA WITH THE PASSAGE OF THE TROUGH. HAVE ADDED A CHANCE FOR FLURRIES FAR NORTH/NORTHEAST FRIDAY NIGHT/EARLY SATURDAY TO ACCOUNT FOR THIS...BUT EXPECT THE EVENT TO REMAIN LIGHT. THIS WILL ALSO BRING A REINFORCING PUSH OF COOLER AIR AND CLOUDS INTO THE AREA AS WELL. EXPECT HIGHS SATURDAY TO BE NEARLY THE SAME OR SLIGHTLY COOLER THAN FRIDAY MOST AREAS. AS CWA TRANSITIONS FROM NORTHWEST FLOW TO A MORE ZONAL FLOW BY THE END OF THE WEEKEND WITH UPSTREAM RIDGING...TEMPERATURES WILL BEGIN TO MODERATE AS 850 FLOW BECOMES MORE WESTERLY AND 850 TEMPS INCREASE RAPIDLY LATE SUNDAY INTO MONDAY. THIS IN COMBINATION WITH MORE SUNSHINE SHOULD HELP PUSH HIGHS SUNDAY INTO THE UPPER 40S TO LOWER 50S THEN MAINLY THE LOW TO MID 50S ON MONDAY...THEN GENERALLY 55 TO 60 TUESDAY AND WEDNESDAY. MOISTURE AND FORCING APPEAR WILL BE LIMITED SUNDAY INTO THE MIDDLE OF NEXT WEEK...SO WILL CONTINUE WITH A DRY FCST. && .TOP WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT UNTIL 12 PM CST THURSDAY KSZ008>012-020>023-034. &&
Hazardous weather outlook, Feb 28, 3:40 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CST WED FEB 28 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-011130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 340 PM CST WED FEB 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER DURING THE EVENING HOURS ACROSS EAST CENTRAL AND NORTHEAST KANSAS...WITH THE BEST CHANCE GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE. A WARM FRONT WILL SHIFT NORTH INTO EAST CENTRAL KANSAS...BRINGING WARM MOIST UNSTABLE AIR INTO THE REGION. LOW PRESSURE DEVELOPING OVER THE TEXAS PANHANDLE LATE WEDNESDAY AFTERNOON WILL MOVE NORTHEAST ACROSS SOUTHEAST AND EAST CENTRAL KANSAS WEDNESDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EVENING HOURS. WITH SUFFICIENT SHEAR AND INSTABILITY IN PLACE ALONG AND SOUTH OF THE WARM FRONT...A FEW SUPERCELL STORMS MAY DEVELOP. THE GREATEST SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS BUT AN ISOLATED TORNADO IS POSSIBLE ACROSS EAST CENTRAL KANSAS. AS COLDER AIR IS DRAWN INTO THE SYSTEM AFTER MIDNIGHT...RAIN WILL CHANGE OVER TO SNOW. TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES WILL BE POSSIBLE ALONG AND NORTH OF A LINE FROM ABILENE TO HOLTON...WITH THE HEAVIER TOTALS FORECAST ALONG THE NEBRASKA BORDER. IN ADDITION...STRONG NORTHWEST WINDS WILL RESULT IN BLOWING SNOW ACROSS FAR NORTHERN KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BLOWING SNOW WILL CONTINUE THROUGH THE MID MORNING HOURS ACROSS NORTHERN KANSAS DUE TO STRONG NORTHWEST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING FOR SEVERE STORMS ALONG AND SOUTHEAST OF INTERSTATE 35. SPOTTERS ARE ALSO ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Feb 28, 6:27 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 3 SW LE ROY 38.05N 95.67W
02/28/2007 E1.00 INCH COFFEY KS LAW ENFORCEMENT
&&
BNLocal storm report, Feb 28, 6:48 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL COLONY 38.07N 95.37W
02/28/2007 E0.88 INCH ANDERSON KS LAW ENFORCEMENT
&&
BNLocal storm report, Feb 28, 6:51 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 3 S MELVERN 38.46N 95.64W
02/28/2007 E0.75 INCH OSAGE KS TRAINED SPOTTER
&&
PHILLIPSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 00:00Z
0.9 hours before the tornado, 106 km from the path. March 1, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -112615 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2552 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.4 K/km
Topeka, KS (KTOP), 12:00Z
11.1 hours after it, 106 km from the path. March 1, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -43178 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Burlington (UKL), 38 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Topeka radar (KTWX), 126 km away, was scanning. The volume nearest the touchdown began at 00:52 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of February 28, 2007
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 28 | 1:55 PM EST | EF0 | Broward, FL | 2.2 | 100 | $10,000 | ||
| February 28 | 6:33 PM CST | EF0 | Woodson, KS | 0.3 | 50 | |||
| February 28 | 7:01 PM CST | EF0 | Allen, KS | 0.1 | 20 | |||
| February 28 | 7:05 PM CST | EF1 | Anderson, KS | 9.4 | 440 | |||
| February 28 | 7:07 PM CST | EF0 | Allen, KS | 0.3 | 250 | |||
| February 28 | 7:24 PM CST | EF0 | Anderson, KS | 3.5 | 100 | |||
| February 28 | 7:30 PM CST | EF4 | Blue Mound–Mound City tornado, KS | 24.5 | 800 | $400,000 | ||
| February 28 | 8:27 PM CST | EF1 | Bates, MO | 12.9 | 100 | $50,000 | ||
| February 28 | 10:05 PM CST | EF1 | Cass, MO | 6.2 | 50 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.